Eye Problems?, Find Out More

In the recent years, some of my readers started asking if their medications affect the risk of vision loss especially when they noticed their vision is deteriorating.

I’m glad more people are beginning to be aware of the side effects of the drugs they are taking and concerned about how it may affect other aspects of their body.

The truth is there are quite a number of drugs that can increase your risk of vision loss in macular degeneration.

Here is the list of drugs to watch out:

  • Warfarin or blood thinners (Coumadin®): causes bleeding from abnormal blood vessels in the macula that leads to severe vision loss.
  • Chloroquine (arthritis drug): lead to retinal detachment, reduced color vision, blind spots, and blurred central vision
  • Clonidine (lowering blood pressure): Leads to blurred vision
  • NSAIDs: bring about side effects impacting the eyes including dry eyes, cataracts, and retinal hemorrhages that may result from long-term use. These include ibuprofin (Motrin, Advil, Aleve, Bayer, aspirin, ketoprofen, flurbiprofen, and naproxen sodium. In addition acetaminophen (Tylenol), while not an NSAID, can be harmful to vision.
  • Antibiotics: Levofloxacine (Cravit, Levaquin) and fluoroquinolones, such as ciprofloxacin can lead to retinal detachment too.
  • Birth control pills can lead to many eye problems, including retinal vascular problems.
  • Steroids: Cortisone prescriptions such as Prednisone (prelone, deltasone) are the most damaging drugs to the eyes of all prescription drugs.

Whenever possible, I would really advise to wean off these drugs as much as possible. Becoming blind is probably only one of the list of the side effects stated on the label.

And if you have already experienced some kind of vision loss, it is really important to supplement your eyes, so that you can protect your eyes from within.

Leave a Reply